New York, 2008

Flash Flood and Hail in New York, August 7, 2008

August 7, 2008 · NWS BUF · 4 events in 3 counties and zones

Thunderstorms that developed in an unstable air mass during the afternoon hours were enhanced by lake breezes. A thunderstorm over Chautauqua County produced downburst winds estimated near 60 mph that downed trees and power lines in Findley Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that developed in an unstable air mass during the afternoon hours were enhanced by lake breezes. A thunderstorm over Chautauqua County produced downburst winds estimated near 60 mph that downed trees and power lines in Findley Lake. The heavy rain that accompanied the storm resulted in flash flooding. Route 426 was closed due to flooding. Elsewhere, thunderstorms produced hail up to one inch in Niagara Falls, Niagara County and just outside of North Osceola, Lewis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 2:34 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT THU AUG 7 2008

.SYNOPSIS...
LOW PRESSURE OVER QUEBEC WILL BRING UNSETTLED WEATHER TO THE AREA
TODAY. THE LOW WILL MEANDER OVER QUEBEC UNDER AN UPPER LEVEL LOW
FRIDAY AND SATURDAY...AND KEEP BELOW NORMAL TEMPERATURES OVER
WESTERN AND CENTRAL NEW YORK WITH SHOWERS LIKELY NOW AND THEN.
NORMAL SUMMER WARMTH WILL RETURN NEXT WEEK WHEN THE UPPER LOW MOVES
EAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 19Z...NUMEROUS SHOWERS AND THUNDERSTORMS HAD BLOSSOMED ACROSS
SOUTHEASTERN ONTARIO PROVINCE AND NORTH CENTRAL NEW YORK...THE AREA
THAT HAS RECEIVED THE BEST HEATING AND THEREBY REALIZED THE BEST
INSTABILITY TODAY. FURTHER TO THE SOUTH AND WEST...THE ACTIVITY IS
CURRENTLY MUCH MORE WIDELY SCATTERED...LIKELY DUE TO THE EFFECTS
OF A LARGE PATCH OF MID CLOUDS THAT MANAGED TO PERSIST THROUGH
ABOUT 17Z. THIS AREA OF CLOUDS HAS SINCE DISSIPATED...ALLOWING FOR
HEATING TO RESUME...AND TEMPERATURES TO QUICKLY REBOUND TO THE
LOWER TO MID 70S ACROSS MUCH OF WESTERN NY STATE THE PAST COUPLE
OF HOURS...RIGHT NEAR THE CONVECTIVE TEMP OF 74F.

WITH CONTINUED GOOD HEATING THE NEXT COUPLE OF HOURS...EXPECT THAT
WE WILL SEE AT LEAST SOME SCATTERED CONVECTIVE ACTIVITY REDEVELOP
ACROSS THE WESTERN TWO THIRDS OF THE AREA BY 5 OR 6 PM...MUCH LIKE
WHAT WAS OBSERVED FURTHER TO THE NORTHEAST DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS. THIS WILL WARRANT A CONTINUATION OF AT
LEAST SCATTERED SHOWERS/STORMS AND HIGH CHANCE POPS INTO THE EARLY
EVENING HOURS FROM THE NIAGARA FRONTIER AND WESTERN SOUTHERN TIER
EASTWARD ACROSS THE FINGER LAKES. MEANWHILE FURTHER TO THE NORTH AND
EAST...WILL MAINTAIN CURRENT LIKELY POPS AND NUMEROUS SHRA/TSRA INTO
THIS EVENING TO ACCOUNT FOR THE MORE CONCENTRATED NATURE OF THE
ACTIVITY IN THAT PARTICULAR REGION.

THE CONVECTION IS THEN EXPECTED TO SUBSIDE A BIT LATER ON THIS
EVENING WITH THE LOSS OF DAYTIME HEATING...BUT SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT JUST ABOUT
ANYWHERE AS THE CORE OF THE UPPER TROUGH AND THE COLDEST AIR AT 500
MB (AVERAGING ABOUT -16/-17C) WORKS ACROSS THE FORECAST AREA. 850 MB
TEMPERATURES WILL ALSO BECOME COLD ENOUGH FOR SOME LAKE ENHANCEMENT
SOUTHEAST OF LAKE ERIE LATER TONIGHT...ONCE THE LOW LEVEL FLOW
BECOMES A BIT BETTER ALIGNED FROM THE NORTHWEST. WILL THUS CONTINUE
TO INDICATE LIKELY POPS FOR THIS AREA...WITH SCATTERED/CHANCE VALUES
ELSEWHERE.

ON FRIDAY...EXPECT A NEAR-REPEAT PERFORMANCE OF TODAY AS WE WILL
REMAIN UNDER THE INFLUENCE OF THE CORE OF THE UPPER TROUGH...WITH
500 MB TEMPS LINGERING IN THE -16 TO -17C RANGE...WHICH WILL
ACTUALLY BE A NOTCH OR TOO COLDER THAN WHAT WEVE EXPERIENCED THIS
AFTERNOON. 850 MB TEMPS WILL ALSO BE COOLER...AROUND +9C...BUT THESE
WILL STILL BE WARM ENOUGH TO ALLOW SURFACE TEMPS TO REACH THE UPPER
60S/NEAR 70 RANGE...AND SBCAPES TO CLIMB BACK TO THE 500-600 J/KG
RANGE FOR THE AFTERNOON. THIS SHOULD BE PLENTY ENOUGH INSTABILITY TO
ALLOW FOR THE REDEVELOPMENT OF NUMEROUS CONVECTIVE CELLS FOR THE
AFTERNOON HOURS...THEREBY JUSTIFYING THE CONTINUATION OF LIKELY POPS
FOR THIS TIME FRAME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A COOL CLOSED UPPER LOW OVER WESTERN QUEBEC WILL SETTLE SOUTH AND
BECOME CENTERED OVER NORTHERN NEW YORK AND THE ST LAWRENCE VALLEY BY
SATURDAY. 850 TEMPS BY 12Z FRIDAY DROP TO AROUND +9C AND +6C FRIDAY
NIGHT. THERE IS ENOUGH INSTABILITY AND MOISTURE UNDER THE COOL
LOW FOR GENERAL LIKELY POPS ON FRIDAY. FRIDAY NIGHT AND SATURDAY
THERE IS POTENTIAL FOR LAKE ENHANCED RAIN IN THE COOL W-NW FLOW, WE
HAVE KEPT LIKELY POPS FOR SHOWERS EAST-SE OF LAKE ONTARIO AND HIGHER
CHANCE POPS EAST OF LAKE ERIE. WILL GO WITH LOWER CHANCE POPS
ELSEWHERE IN COOL CYCLONIC FLOW. ALSO THERE WILL BE A CHANCE OF
TSTMS AS WELL. TEMPERATURES WILL STRUGGLE TO REACH 70 ON FRIDAY,
THEN ONLY UPPER 60S TO LOW 70S ON SATURDAY...ABOUT 10 DEGREES BELOW
NORMAL. MINIMUMS WILL FALL WELL INTO THE 50S WITH SOME UPPER 40S IN
THE SOUTHERN TIER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ON SUNDAY BOTH THE GFS AND ECMWF SHOW THE INFLUENCE OF THE UPPER LOW
LINGERING, AND WE HAVE KEPT A CHANCE OF SHOWERS IN DURING THE DAY.
THE UPPER LOW FINALLY PULLS OUT SUNDAY NIGHT WITH A RIDGE BUILDING
IN WITH FAIR WEATHER MONDAY. AN UPPER SHORT WAVE PASSES WITH A
CHANCE OF SHOWERS TUESDAY. ON WEDNESDAY THE 00Z ECMWF SHOWS DRYING
AND THE 00Z GFS KEEPS MOISTURE FROM WITH LOW PRESSURE MOVING OUT OF
THE MISSISSIPPI VALLEY TO THE SOUTH OF THE AREA...WITH FAIR WEATHER
AGAIN EXPECTED.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE COMBINATION OF DAYTIME HEATING AND COOLING TEMPERATURES ALOFT
WILL GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. WITH FREEZING LEVELS EXPECTED TO HOVER AROUND
10K FEET...SOME OF THE THUNDERSTORMS ARE ALSO LIKELY TO BE
ACCOMPANIED BY HAIL. OVERALL...CONDITIONS SHOULD BE MAINLY VFR...
WITH VSBYS/CIGS OCCASIONALLY LOWERING TO MVFR IN ANY STRONGER
SHOWERS/THUNDERSTORMS.

WHILE THE CONVECTION SHOULD TEND TO DIMINISH SOMEWHAT IN AREAL
COVERAGE AND INTENSITY WITH THE LOSS OF HEATING THIS EVENING...THE
DEEPENING UPPER LEVEL TROUGH AND COLDER TEMPERATURES ALOFT WILL KEEP
AT LEAST SCATTERED ACTIVITY GOING THROUGH THE NIGHT. AS THE COLD AIR
DEEPENS...THE PCPN WILL ALSO TEND TO BECOME ENHANCED SOUTHEAST OF
LAKE ERIE LATER TONIGHT...IMPACTING THE KDKK-KJHW-KERI CORRIDOR. AS
THE NIGHT PROGRESSES AND LOW LEVEL MOISTURE INCREASES...CIGS/VSBYS
WILL TEND TO DETERIORATE FROM VFR TO MVFR LEVELS...WITH LOCALIZED
IFR CONDITIONS POSSIBLE ACROSS PORTIONS OF THE SOUTHERN TIER.

AS WE GET INTO FRIDAY...VSBYS SHOULD GRADUALLY IMPROVE BACK TO VFR
DURING THE MORNING WITH DIURNAL HEATING...THOUGH THE LOWER CEILINGS
WILL LIKELY HANG TOUGHER...AND SHOULD PERSIST THROUGH AT LEAST THE
MORNING HOURS. AS THE DAY PROGRESSES AND DIURNAL INSTABILITY
REDEVELOPS...SCATTERED CONVECTION WILL ONCE AGAIN HAVE THE
TENDENCY TO DEVELOP AND INCREASE IN COVERAGE...WITH THE MOST
WIDESPREAD PCPN EXPECTED TO AGAIN BE DURING THE AFTERNOON HOURS.

OUTLOOK...
FRIDAY NIGHT AND SATURDAY...MVFR IN SCATTERED SHRA/TSRA.
SUNDAY THROUGH TUESDAY...GENERALLY VFR.

&&

.MARINE...
NO MARINE FLAGS ARE CURRENTLY EXPECTED THROUGH MOST OF FRIDAY.
WAVES AT THE EAST END OF LAKE ONTARIO SHOULD BE JUST BELOW SMALL
CRAFT RANGE LATE THIS AFTERNOON...BEFORE SUBSIDING A BIT THIS
EVENING. THEN AS A COLD NORTHWESTERLY FLOW DEVELOPS ACROSS THE
LOWER LAKES ON FRIDAY...WAVES ARE EXPECTED CLIMB BACK TO JUST
BELOW SMALL CRAFT ADVISORY LEVELS ALONG THE SOUTHEASTERN SHORES OF
BOTH LAKES.

THERE WILL ALSO BE A CONTINUED THREAT OF WATERSPOUTS ACROSS BOTH
LAKES ERIE AND ONTARIO...AS AN UNSEASONABLY DEEP UPPER LEVEL STORM
SYSTEM WILL CONTINUE TO CIRCULATE VERY COOL AIR ACROSS THE WARM
LAKE WATERS. CONVECTIVE CLOUD DEPTHS OF 20 TO 25K FT COUPLED WITH
LAKE DELTA T VALUES OF 13 TO 16C WILL RESULT IN A CONTINUED GOOD
CHANCE OF WATERSPOUTS THROUGH FRIDAY...WITH THE POTENTIAL PERSISTING
INTO SATURDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...JJR
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 7, 4:14 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
514 AM EDT THU AUG 7 2008

NYZ001>008-010>014-019>021-085-080915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
514 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
514 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 7, 11:24 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     ANGOLA                  42.64N 79.03W
08/07/2008                   ERIE               NY   PUBLIC

            THREE BOATS STORED ONSHORE WERE SEVERELY DAMAGED FROM
            THUNDERSTORM WINDS. LARGE TREE LIMBS DOWN AS WELL.

&&

TNIZIOL
Special weather statement, Aug 7, 12:21 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
121 PM EDT THU AUG 7 2008

NYZ007-071830-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
121 PM EDT THU AUG 7 2008

...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING MOVING
ACROSS THE NORTHEAST CORNER OF THE COUNTY...

AT 115 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS NEAR ALEXANDRIA BAY. THIS AREA WAS
MOVING VERY SLOWLY TO THE SOUTHEAST AND IS FORECAST TO CONTINUE
ACROSS THE NORTHEAST CORNER OF THE COUNTY THROUGH 230 PM. SOME OF
THESE STORMS ARE LIKELY TO CONTAIN TORRENTIAL DOWNPOURS, FREQUENT
LIGHTNING, AND HAIL. RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR
HAVE BEEN NOTED ON RADAR. WITH THIS IN MIND, BE PREPARED FOR
PONDING ON ROADS, AND POSSIBLY SOME AREAS OF FLOODING.
Special weather statement, Aug 7, 1:10 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
210 PM EDT THU AUG 7 2008

NYZ007-071915-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
210 PM EDT THU AUG 7 2008

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AT 2 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 15
MILE WIDE LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM
DEPAUVILLE, TO JUST NORTH OF ANTWERP, MOVING TO THE SOUTHEAST. THIS
ACTIVITY SHOULD BE NEAR ANTWERP AROUND 220 PM, PHILADELPHIA AROUND
225 PM, AND EVANS MILLS AROUND 235 PM. SOME OF THESE STORMS
CONTAIN TORRENTIAL DOWNPOURS, FREQUENT LIGHTNING, AND HAIL.
RAINFALL RATES OF OVER 1 INCH PER HOUR HAVE BEEN NOTED ON RADAR.
WITH THIS IN MIND, BE PREPARED FOR PONDING ON ROADS, AND AREAS OF
FLOODING.
Special weather statement, Aug 7, 1:53 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT THU AUG 7 2008

NYZ007-072000-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
253 PM EDT THU AUG 7 2008

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MOVING ACROSS THE
NORTHEAST PORTION OF THE COUNTY...

AT 245 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM
DEPAUVILLE AND LA FARGEVILLE, SOUTHEAST TO FORT DRUM AND DEFERIET.
THIS ACTIVITY WAS MOVING SOUTHEAST AND SHOULD BE NEAR CARTHAGE
AROUND 3 PM. TORRENTIAL DOWNPOURS, GUSTY WIND, FREQUENT LIGHT AND
HAIL ARE ALL POSSIBLE WITH THIS ACTIVITY. RAINFALL ESTIMATES OF 1
TO 2 INCHES PER HOUR HAVE BEEN NOTED ON RADAR. WITH THIS IN MIND,
BE ON THE ALERT FOR PONDING ON ROADS AND AREAS OF POOR DRAINAGE FLOODING.
Special weather statement, Aug 7, 2:07 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
307 PM EDT THU AUG 7 2008

NYZ008-072015-
LEWIS-
INCLUDING THE CITY OF...LOWVILLE
307 PM EDT THU AUG 7 2008

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS FOR PORTIONS OF THE REGION...

AT 3 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH TORRENTIAL DOWNPOURS, FREQUENT
LIGHTNING, GUSTY WIND, AND POSSIBLE HAIL, LOCATED NEAR COPENHAGEN
AND MARTINSBURG. THIS ACTIVITY WAS MOVING SOUTHEAST AND SHOULD BE
NEAR CASTORLAND AROUND 320 PM, CROGHAN, HIGHMARKET, INDIAN RIVER,
LYONS FALLS, AND TURIN AROUND 330 PM, AND LOWVILLE AROUND 335 PM.
RADAR ESTIMATES OF RAINFALL RATES OF OVER 1 INCH PER HOUR HAVE
BEEN NOTED. WITH THIS IN MIND, BE ON THE ALERT FOR PONDING ON
ROADS, AND POSSIBLY SOME POOR DRAINAGE FLOODING.

The radar

The Ft Drum radar (KTYX), 22 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lewis

When
August 7, 2:52 PM EST
Where
Lewis County, 0.69 mi S of North Osceola
Measured
0.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.560, -75.720

Hail, Niagara

When
August 7, 5:46 PM EST
Where
Niagara County, 0.86 mi NE of North Tonawanda
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.040, -78.870

Thunderstorm Wind, Chautauqua

When
August 7, 9:55 PM EST
Where
Chautauqua County, 1.24 mi NE of Findley Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.130, -79.710

Flash Flood, Chautauqua

When
August 7, 10:55 PM EST to 11:59 PM EST
Where
Chautauqua County, 0.15 mi E of Findley Lake to 0.62 mi SE of Findley Lake
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.120, -79.727

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133773, 133775, 133777, 133783.